Skip to content

    Substance Abuse and Addiction Health Center

    Font Size
    A
    A
    A

    Caffeine Abuse: Buzz Gone Wrong

    Caffeine Abuse Is a 'Growing Problem' Among Young Adults, Experts Say
    By
    WebMD Health News
    Reviewed by Louise Chang, MD

    Oct. 16, 2006 -- It's time to wake up about the dangers of abusing caffeine. Taking the buzz too far can make you sick.

    That's according to Northwestern University's Danielle McCarthy, MD, and colleagues.

    They note 265 caffeine abuse cases reported to a U.S. regional poison control center from 2001 through 2004.

    Their findings were presented today in New Orleans at the 37th annual scientific assembly of the American College of Emergency Physicians (ACEP).

    "This study is a first step in understanding the problem of caffeine abuse," McCarthy says, in an ACEP news release.

    "Part of the problem is that people do not think of caffeine as a drug, but rather as a food product," McCarthy says.

    "We want people ingesting caffeine pills and supplements to know that caffeine is a drug, and overuse is potentially harmful, especially when mixed with other pharmaceuticals for euphoria."

    Young and Overdoing Caffeine

    The patients in McCarthy's study were 21 years old, on average (age range: 10-64 years).

    All had taken caffeine seeking energy or a caffeine high (euphoria).

    Thirty-one patients were hospitalized from "medical complications from caffeine; 20 required ICU [intensive care unit] admission," the researchers write.

    Symptoms of caffeine abuse can include insomnia, palpitations, tremors, sweating, nausea, vomiting, diarrhea, chest paints, and neurologic symptoms, according to the ACEP.

    None of the patients in McCarthy's study had simply drunk too much coffee or tea.

    Caffeine was in the form of a medication in most cases, followed by a caffeine-enhanced beverage, and then by a dietary supplement, the researchers write.

    Most of the patients were sickened solely by caffeine. But some had also taken alcohol or other drugs.

    Seven cases involved alcohol, six cases involved illegal drugs, and 81 cases involved other pharmaceutical products.

    Too Much Caffeine May Be Risky

    McCarthy's team wants to set people straight on the dangers of caffeine abuse.

    "Recreational abuse of caffeine or other pharmaceuticals is not safe," the researchers write.

    "Young people taking caffeine either to stay awake or for a feeling of euphoria may actually end up in the emergency department more often than we think," McCarthy says.

    She says "young people being hospitalized for chest pain and heart palpitations are rarely asked if they've taken caffeine supplements because everyone perceive[s] them to be safe."

    The study didn't capture caffeine abuse cases nationwide. But McCarthy's team cites other research showing a rise in the abuse of legal drugs -- such as caffeine -- among young people.

    McCarthy and colleagues call for public education and further study of the "growing problem" of caffeine abuse.

    Today on WebMD

    child ignored by parents
    Slideshow
    prescription pain pills
    Article
     
    Woman experiencing withdrawal symptoms
    Article
    Teen girl huddled outside house
    Article
     
    Man with glass of scotch
    Article
    overturned shot glass
    Article
     
    assortment of medication
    Article
    Depressed and hurting
    Article